Stomach upset "cured" PMR temporarily? - PMRGCAuk

PMRGCAuk

13,027 members23,639 posts

Stomach upset "cured" PMR temporarily?

Jenniyr
Jenniyr

I have had PMR affecting hips for just under a year. Pred has not been very effective. I have regular flare ups and experience pain and a lot of stiffness daily. However I had a stomach upset for a week last month, during which the PMR disappeared. Bliss, despite being chained to the loo! Once my stomach normalised, the PMR came back. Anyone else experienced this?

21 Replies

Hello. Just a thought, when you had your upset, did you stop eating certain things? It might help others to comment if you say how your history went and what dosage regime you’ve followed. Did you ever had relief at any dose?

It’s intriguing to wonder what relieved the PMR. Have you had your hips x rayed for arthritis? I would be starting to doubt my diagnosis, especially as you don’t find Pred very effective. I imagine that it would offer some pain relief for most muscular skeletal conditions. I would share all of this with my doctors and be pressing for tests. I don’t know if you were bedridden between your bouts of stomach upset -this could have suited you too.

PMRpro
PMRproAmbassador

I have heard others say they have not noticed symptoms during another illness - possibly because the immune system is so occupied with whatever is going on it hasn't the energy left to attack their body as non-self.

But Snazzy has a point - the first sign we had of my granddaughter's intolerance of dairy was when she had a gastric upset and just drank water for a few days. The patch of deep eczema on her back started to heal for the first time.

And you say "PMR affecting my hips" - was it always "just" hips? Or might it be trochanteric bursitis? Which might respond to oral pred eventually but not necessarily.

Jenniyr
Jenniyr in reply to PMRpro

An interesting suggestion, but my pain is at the front of the hip where leg joins body, and stretches into the groin on both sides. The stiffness is , according to my g.p., typical of pmr. But still......

Thanks for all the comments. I ate very little while ill but it all started in the night and the moment the upset first started, the PMR vanished. I tend to agree that maybe it distracted my immune system! My blood readings and symptoms correspond to PMR. I do have arthritic hips, but the pain from that is quite different and predates the PMR. My reaction to pred is highly erratic: I might have the odd better day followed by a big flare, it just follows no pattern and the dosage makes no difference. Since the PMR started,I have frequently had days in bed, and when the PMR temporarily disappeared, I felt much more energised despite the upset tum. Just had a diagnosis of cataracts so going to discuss alternatives with my g.p.

PMRpro
PMRproAmbassador in reply to Jenniyr

Alternatives for what? If you have cataracts, they will be removed and that is the endof the story as far as they are concerned!

Jenniyr
Jenniyr in reply to PMRpro

Sorry- not being clear. The cataracts are not the first side effect. I have had a number of others and am starting to wonder what next. Really want to try something other than pred.

PMRpro
PMRproAmbassador in reply to Jenniyr

If you have PMR - there isn't anything unless you happen to be in the USA with either exceptional or no insurance - in which case you might get to try Actemra/tocilizumab. But to some extent, its side effects make pred look fairly mild. Most side effects of pred can be managed - when you know how.

Jenniyr
Jenniyr in reply to PMRpro

Thanks for all your advice. My g.p. is puzzled - inflammation markers are up where I started ten months ago and he's referred me to a rheumatologist. Hopefully some explanation will emerge. In the meantime, I am considering CBD oil.

piglette
piglette in reply to Jenniyr

What are your other side effects, we might be able to make some suggestions to help?

Jenniyr
Jenniyr in reply to piglette

Thanks but I'd rather not. Will say that while experiencing a rather unpleasant biopsy of a suspicious looking lesion, the registrar told me it was caused by immunosuppressants. It seems to me that the only way forward is to taper down or try a different form of steroid.

piglette
piglette in reply to Jenniyr

I had a very nasty lesion, my doctor said it was caused by steroids. They took a wound bench culture. I had to have an operation to sort it out.

Jenniyr
Jenniyr in reply to piglette

My sympathies. Must have been very stressful. Mine was and in the end I was fortunate and didn't need an op. But the worry was a real drain and I keep thinking what next?

piglette
piglette in reply to Jenniyr

When you say a real drain are you talking about a drain on the lesion or just the drain of life?

Jenniyr
Jenniyr in reply to piglette

Both really!

PMRpro
PMRproAmbassador in reply to Jenniyr

They are all immunosuppressants - and a problem with immunosuppressants is their effect on the immune system that can lead in the longer term to various cancers. I had a long discussion with an immunologist recently expressing that fear - that the use of additional immunosuppressants alongside pred (like methotrexate and stuff supposedly to get away with a lower dose of pred) might be storing up problems for the future.

Jenniyr
Jenniyr in reply to PMRpro

Very good point. As the steroids are not giving me relief from the pain, I really would like to reduce the dose asap. Hope the rheumatologist will listen. Meantime, looking for alternatives to manage the inflammation.

PMRpro
PMRproAmbassador in reply to Jenniyr

If the steroids aren't helping the pain - is it PMR or are you simply on too low a dose for what is required?

Jenniyr
Jenniyr in reply to PMRpro

Have discussed this with my doctor. It is completely erratic regardless of dose. Might have a good day with minimal stiffness and no pain followed by a week of increasing pain and stiffness, then a few days when the morning is OK but afternoons bad, then another good day followed by lots of the bad and so on . Ironically, on the lower dose I've had slightly more " good" days interspersed with bad. I have looked for triggers but can't find any.

I had the same experience recently when I got a cold....all PMR symptoms went away! They later returned when the cold disappeared. I have stiffness in the morning, and some pain in shoulders neck throughout the day, but certainly much better than pre-PMR.

Hopefully you can find a treatment that will alleviate your pain, even if it means a rediagnosis. Ever been checked for RA?

Jenniyr
Jenniyr in reply to PMRCanada

My g.p. has referred me to a rheumatologist. But the symptoms do fit the PMR pattern.

You may also like...